Lake Huron, 2009

Marine Hail in Lake Huron, May 30, 2009

May 30, 2009 · NWS APX · 1 event in 1 county or zone

A line of thunderstorms moved off of Lower Michigan and across portions of Northern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms moved off of Lower Michigan and across portions of Northern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 2:56 PM EST, 59 minutes earlier.

Area forecast discussion, May 30, 2:56 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
356 PM EDT SAT MAY 30 2009

.SYNOPSIS.../ISSUED AT 352 PM/

A COLD FRONT WILL DEPART NORTHERN MICHIGAN THIS EVENING
WITH ANOTHER SURGE OF COOLER AIR SPREADING INTO NORTHERN MICHIGAN.
HIGH PRESSURE WILL BUILD IN TEMPORARILY FOR SUNDAY...PROVIDING RAIN
FREE WEATHER. HOWEVER...ANOTHER COLD FRONT WILL PUSH INTO THE
WESTERN GREAT LAKES SUNDAY NIGHT...PRODUCING ANOTHER SHOT AT SHOWERS
AND THUNDERSTORMS INTO MONDAY. HIGH PRESSURE WILL THEN BRING A
RETURN TO RAIN FREE...BUT COOL CONDITIONS FOR MONDAY NIGHT INTO
TUESDAY.

KAS

&&

.SHORT TERM.../ISSUED AT 352 PM/...TONIGHT

COLD FRONT LYING ACROSS FAR NORTHERN LOWER MI AT 18Z...BROKEN LINE
OF THUNDERSTORMS WITH MOSTLY SMALL HAIL AND SOME DECENT WIND GUSTS
PUSHING OFFSHORE AT PRESS TIME.  SPOTTY CONVECTION CONTINUES TO POP
SOUTH OF M-32 ALONG RESIDUAL LOW LEVEL CONFLUENCE AXIS AND WITH WEAK
UPPER SUPPORT PER WATER VAPOR IMAGERY.  SKIES ARE CLEARING ACROSS
EASTERN UPPER WITH TEMPERATURES HAVING DROPPED INTO THE 40S/LOWER
50S.

HIGH PRESSURE NOSING INTO THE WESTERN GREAT LAKES TONIGHT WILL PUSH
DRIER AIR INTO THE FORECAST AREA AND BRING RAIN CHANCES TO AN END BY
EARLY EVENING...WITH DECREASING CLOUD COVER.  SO THE CONCERN TONIGHT
WILL BE LOW TEMPERATURES AND FROST POTENTIAL.  HOW LOW TEMPERATURES
FALL WILL ULTIMATELY DEPEND ON DEGREE OF DECOUPLING AND WINDS GOING
LIGHT...BUT EVEN ACROSS EASTERN UPPER WHERE A LIGHT BREEZE WILL
LIKELY PERSIST MUCH OF THE NIGHT...TEMPERATURES WONT HAVE TO GO FAR
TO DROP BELOW FREEZING.  MUCH OF NORTHERN LOWER STANDS A BETTER SHOT
AT SEEING WINDS GO CALM...ESPECIALLY TYPICAL SHELTER INTERIOR
LOCALES.  WILL LIKELY END UP WITH FREEZING WARNINGS FOR CHIPPEWA AND
MACKINAC COUNTIES...AND COUNTIES EAST OF M-37/NORTH OF M-72 ACROSS
NORTHERN LOWER...SURROUNDED BY FROST ADVISORIES FOR REMAINING
COUNTIES.  WILL RUN WITH OVERNIGHT LOWS IN THE UPPER 20S/LOWER 30S
ACROSS EASTERN UPPER AND INTERIOR NORTHERN LOWER (A LITTLE COLDER IN
LOW LYING AREAS)...AND MID 30S ELSEWHERE.

JPB

&&

.LONG TERM.../ISSUED AT 352 PM/...SUNDAY AND BEYOND

SUNDAY THROUGH NEXT SATURDAY...THE UNSEASONABLY COOL WEATHER PATTERN
IS EXPECTED TO HOLD THROUGH AT LEAST THE FIRST WEEK OF JUNE. AS THE
REX BLOCK IN THE EASTERN PACIFIC WEAKENS...UPPER TROUGH ACROSS THE
GREAT LAKES AND NORTHEAST WILL LIKELY RELAX DURING THE SECOND WEEK
OF JUNE. IN THE MEANTIME...TEMPERATURES WILL REMAIN SEVERAL DEGREES
BELOW NORMAL WITH PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS.
THE MAIN LONG TERM FORECAST CONCERN REVOLVES AROUND POPS THROUGH THE
PERIOD.

SUNDAY...A WEAK AREA OF HIGH PRESSURE AT THE SURFACE WILL HOLD
THROUGH MUCH OF THE DAY WITH SLOWLY RISING HEIGHTS ALOFT. MOISTURE
WILL INCREASE DURING THE AFTERNOON AND EVENING AS A SYSTEM
APPROACHES FROM THE WEST. MEAN 1000-500 MB RH INCREASES FROM AROUND
30 PERCENT AT 12Z TO BETWEEN 40 PERCENT EAST AND 70 PERCENT WEST BY
00Z MON. SO OVERALL EXPECT SUNSHINE TO GIVE WAY TO INCREASING
CLOUDINESS. CONTINUED COLD 850 MB TEMPERATURES OF -2 TO -6 C AT 12Z
MODERATE TO PERHAPS THE LOWER SINGLE DIGITS C ABOVE ZERO BY 00Z MON
LEADING TO HIGHS RANGING FROM THE LOWER 50S NORTH TO THE LOWER 60S
SOUTH.

SUNDAY NIGHT AND MONDAY...MODELS ARE IN AGREEMENT THAT ENERGY
EVIDENT ON WATER VAPOR IMAGERY OVER SOUTHERN ALBERTA AND SOUTHERN
SASKATCHEWAN WILL TRACK SOUTHEAST ACROSS WISCONSIN AND NORTHERN
MICHIGAN. QG FORCING AND THETA-E RIDGE ARE SHOWN TO MOVE ACROSS THE
REGION. LAPSE RATES ARE MODEST WITH ABOUT 6 C/KM IN THE 700-500 MB
LAYER. SO RAIN SHOWERS ARE LIKELY WITH THIS SYSTEM ALONG WITH ONLY A
CHANCE OF THUNDERSTORMS DUE TO THE LIMITED INSTABILITY. MILDER WITH
LOWS MAINLY IN THE 40S AND HIGHS RANGING FROM THE UPPER 50S FAR
NORTH TO AROUND 70 SOUTH.

TUESDAY...ANOTHER PIECE OF ENERGY IS SHOWN TO PASS BY TO OUR SOUTH.
THIS WILL LIKELY BE A CLOSE SHAVE BUT WILL CONTINUE WITH THE DRY
FORECAST FOR NOW (POPS MAY NEED TO BE ADDED INTO SOUTHERN ZONES IF
THE TRACK ENDS UP FARTHER NORTH). STILL COOL FOR EARLY JUNE WITH
HIGHS RANGING FROM THE UPPER 50S FAR NORTH TO THE MIDDLE 60S
SOUTHEAST (WHICH IS ABOUT 10 DEGREES OR SO BELOW AVERAGE).

WEDNESDAY AND THURSDAY...HIGH PRESSURE AT THE SURFACE LOOKS TO BRING
A DECENT COUPLE OF DAYS TO THE REGION. STILL CHILLY AT NIGHT WITH
SOME FROST POTENTIAL FOR WEDNESDAY AND THURSDAY MORNINGS BUT
MODERATING TEMPERATURES EXPECTED DURING THE DAYTIME WITH HIGHS
WEDNESDAY IN THE LOWER AND MIDDLE 60S AND THE MIDDLE 60S TO LOWER
70S THURSDAY.

FRIDAY AND SATURDAY...ENERGY CURRENTLY EVIDENT ON WATER VAPOR
IMAGERY WAY UP ACROSS THE ALEUTIAN ISLAND CHAIN OF ALASKA IS SHOWN
TO TRACK SOUTHEAST ACROSS CANADA DURING THE WEEK AND ARRIVE IN
MICHIGAN ON EITHER FRIDAY (GFS) OR SATURDAY (ECMWF). THEREFORE WILL
HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS. THE TRACK OF
THE LOW WILL DETERMINE HOW WARM IT WILL GET WITH THE NORTHERN GFS
TRACK PUTTING NORTHERN MICHIGAN IN THE WARM SECTOR. WILL SIDE WITH
THE COOLER ECMWF FOR NOW AND HAVE HIGHS IN THE 60S FRIDAY AND THE
MIDDLE 60S TO LOWER 70S SATURDAY.

SULLIVAN

&&

.MARINE.../ISSUED AT 352 PM/

GUSTY NORTHWEST WINDS WILL CONTINUE OVER EAST UPPER...THE STRAITS
AND NORTHERN LAKE HURON THIS EVENING BEHIND THE EXITING STORM
SYSTEM...AS A 500MB COLD POOL DROPS OVER THE NRN LAKES. THEREFORE
WILL CONTINUE THE SMALL CRAFT ADVISORIES FOR THESE AREAS THIS
EVENING. WINDS WILL DIMINISH OVERNIGHT AS HIGH PRESSURE BUILDS BACK
OVER THE GREAT LAKES. EXPECT BREEZY NORTHWEST WINDS TO REDEVELOP
OVER EAST UPPER AND NRN LAKE HURON SUNDAY AFTERNOON...DUE TO
LINGERING/WEAKENING CYCLONIC SFC FLOW AND COLD 500MB POOL AROUND
-22C REMAINING BEFORE PUSHING EAST. WINDS WILL THEN DIMINISH AGAIN
EARLY SUNDAY NIGHT BEFORE AN INCREASING SOUTHERLY FLOW KICKS IN
DURING THE OVERNIGHT HOURS. A SURFACE COLD FRONT WILL SHIFT WINDS
INTO THE NORTHWEST ON MONDAY.

AJS

&&

.AVIATION.../ISSUED AT 136 PM/...VALID FOR 18Z TAFS

BAND OF CONVECTION CROSSING NORTHERN LOWER AT EARLY AFTERNOON WILL
IMPACT APN IN THE 1830Z-2000Z TIME FRAME...POSSIBLY BRIEF MVFR
CONDITIONS IN A SHOWER/THUNDERSTORM. BEYOND THAT VFR CONDITIONS
EXPECTED AS SKIES CLEAR FROM WEST TO EAST DURING THE MID TO LATE
AFTERNOON HOURS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EDT SUNDAY FOR
     MIZ020-025-026-031>036-041-042.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 5 AM EDT SUNDAY FOR
     MIZ008-015>019-021>024-027>030.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ342.
LH...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LHZ345>348.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321-322.

&&
Hazardous weather outlook, May 30, 3:10 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT SAT MAY 30 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
311130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
410 PM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

FREEZING TEMPERATURES AND FROST ARE EXPECTED TONIGHT...ACROSS INLAND
SECTIONS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN.  SEE ONGOING
FROST/FREEZE HEADLINES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN SUNDAY NIGHT AND
MONDAY...AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

JPB

In the hours before

Local storm report, May 30, 1:39 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
239 PM EDT SAT MAY 30 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND GST     FAIRVIEW                44.72N  84.05W
05/30/2009  E60 MPH          OSCODA             MI   TRAINED SPOTTER

&&

EVENT NUMBER APX0900081

KAS

The radar

The NCL Michigan radar (KAPX), 125 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 marine hail. Local standard time, as filed.

Marine Hail, Sturgeon Pt to Alabaster Mi

When
May 30, 3:55 PM EST to 3:58 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 2.9 mi S of Oscoda
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.378, -83.322

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2009Every state in 2009This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173028.